Utah, 2017High Wind in Utah, April 1, 2017
April 1, 2017 · NWS SLC · 2 events in 2 counties and zones
The easterly downslope wind event in northern Utah that began on March 31 continued into April 1. Note that this event began in March.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The easterly downslope wind event in northern Utah that began on March 31 continued into April 1. Note that this event began in March.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Mar 31, 9:19 PM MST, 2 hours 41 minutes earlier.
Area forecast discussion, Mar 31, 9:19 PM MST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1019 PM MDT Fri Mar 31 2017
.SYNOPSIS...An upper low centered over northeast Arizona will slowly
drift south along the Arizona and New Mexico border tonight. High
pressure aloft will return to Utah for late Saturday through
early Sunday, followed by another cold front later in the day
Sunday.
&&
.SHORT TERM (Through 00z Monday)...The closed low centered over
northeast Arizona will continue to drift slowly south along the
Arizona/New Mexico border overnight. Convection in the wrap around
along the northeast through western flanks of the low continue to
produce significant precip from extreme northeast through south-
central Utah this evening. This activity will gradually wind down
as the upper low pulls away to the south overnight. Lingering
showers will continue over the southeast quadrant of Utah in the
still relatively moist and unstable air mass in the wake of the
upper low. The upper ridge nosing into the western and northern
Great Basin later tonight will continue to shift south Saturday,
bringing an end to any lingering showers by the end of the day.
The big issue tonight/early Saturday is the canyon/downslope wind
event along the northern/central Wasatch Front. The deep layer
easterly flow across southern Wyoming/northern Utah Will peak by
late this evening, and remain strong through the overnight hours.
Guidance continues to show tightening of the near 700mb thermal
gradient upstream of the northern Wasatch range with rapid drying
of the air mass west of the Wasatch range this evening. Both of
this items are indicative of a fairly strong downslope wind event
for the northern Wasatch Front. MSAS data shows a marginally
supportive surface gradient across western Wyoming/northern Utah.
This weak surface gradient may inhibit speeds a bit, though so
far gusts in the 60 mph range have been observed between SLC and
Ogden.
Suspect that winds will peak late tonight, then gradually diminish
early Saturday as the near 700mb winds begin to weaken. Winds will
drop off fairly quickly late Saturday morning, with north
prevailing during the afternoon.
The next series of upper trough will return early next week. Ahead
of the first trough a surface cold will work into northern Utah
Sunday morning, then sweep south into southern/central Utah
Sunday evening. This front will arrive well ahead of the upper
level trough, so not expecting more than cooler temps and limited
light showers with the front Sunday afternoon.
.PREVIOUS LONG TERM (After 00Z Monday)...The next shortwave
trough digs into the Great Basin in earnest on Sunday night and
Monday, with the cold front tightening as it moves through Utah on
Monday. There's still a decent amount of uncertainty in the
precipitation forecast, as models have been less than consistent
the last several runs. That said, the best precipitation has
continued to trend further south, so have moved the POPs toward
the 12Z model solutions, which has the band of cold front precip
over central Utah Monday morning, then central/southern Utah
Monday afternoon. Precip shifts east Monday night and mostly ends
by Tuesday, though some wrap-around snowfall could linger in the
northeastern portions of the CWA Tuesday.
Models have also trended colder with this trough, including cold air
lingering into Tuesday night after most of the precipitation has
ended. Have kept temperatures below climatological normals through
this time, including the minimum temperatures on Tuesday and
Wednesday mornings, which could bring freezes or even hard freezes
to some valley locations.
Temperatures warm up Wednesday and Thursday, as a ridge builds over
the Intermountain West. A trough begins pushing through the Pacific
Northwest Thursday and Friday, with even warmer temperatures
possible across Utah Friday and Saturday in the increased southerly
flow and mixing ahead of this trough.
&&
.AVIATION...Winds will be the issue overnight through early
Saturday as the canyon/downslope wind event hits its peak
overnight through early Saturday. For the terminal gusts will be
the issue as light and variable to light northeast winds will be
punctuated by brief gusts in the 25 to 35 mph range. These
variable winds will gradually work back to the north during the
mid to late morning Saturday, and remain northerly through most of
the remaining TAF period.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Winter Storm Warning until 6 AM MDT Saturday for UTZ009-517-518.
Wind Advisory until 10 AM MDT Saturday for UTZ003.
High Wind Warning until 10 AM MDT Saturday for UTZ002.
Winter Weather Advisory until 6 AM MDT Saturday for UTZ010.
WY...None.
&&
SHORT TERM/AVIATION...CONGER
LONG TERM...SCHOENING
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Mar 31, 3:27 PM MST, 8 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
427 PM MDT Fri Mar 31 2017
UTZ001>016-019>021-517-518-WYZ021-011200-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
427 PM MDT Fri Mar 31 2017
This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.
.DAY ONE...Tonight
Lingering rain and snow showers will gradually end from north to
south overnight. Isolated thunderstorms will exist across portions
of central and northeast Utah through early this evening.
Strong downslope and canyon winds will develop along the northern
and central Wasatch Front this evening, then peak in those areas
late tonight. Easterly gusts in the 50 to 70 mph range north of
Salt Lake City up through the Brigham City area. Areas prone to
strong canyon winds in Davis county could see a few gusts in
excess of 70 mph. In the Salt Lake City area canyons winds could
gust close to 50 mph by late tonight.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Strong easterly downslope and canyon winds will continue along the
central and northern Wasatch Front early Saturday. These winds
will diminish beginning around mid-morning.
High pressure aloft will bring dry conditions and somewhat warmer
temperatures to the outlook area this weekend. The next Pacific
storm system will move into the outlook area on Monday. This
system will bring the potential for additional accumulating snow
to the mountains, and mixed rain and snow for the valleys into
early Tuesday. Warm and dry conditions will return for Wednesday
and Thursday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity
For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx
High Wind, Salt Lake and Tooele Valleys
- When
- April 1, 12:00 AM MST to 12:15 AM MST
- Where
- Salt Lake and Tooele Valleys forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
The sensor at the University of Utah William Browning Building recorded a maximum wind gust of 58 mph.
High Wind, Northern Wasatch Front
- When
- April 1, 12:00 AM MST to 4:40 AM MST
- Where
- Northern Wasatch Front forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
Strong easterly downslope winds developed in the northern Wasatch Front late on March 31. Peak recorded wind gusts included 68 mph at the US-89 at Park Lane sensor, 62 mph in Farmington, and 61 mph in Centerville. Note that this event began in March.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Texas, April 1 to 2, 2017$2.2 million · EF0 · 49 events
- Flooding in Washington, April 1 to 30, 2017$5.5 million · 2 events
- Debris Flows and Flooding in Washington, April 1 to 15, 2017$2.3 million · 4 events
- Flooding in Idaho, April 1 to 30, 2017$1.5 million · 2 events
- Winter Storm and Winter Weather in Vermont, April 1, 2017$145,000 · 16 events
- Flood in Idaho, April 1 to 7, 2017$250,000 · 1 event
- Flooding in North Dakota, April 1 to 5, 2017$150,000 · 3 events
- Hail and Damaging Winds in Texas, April 1 to 2, 2017$55,000 · 1.75 in hail · 21 events
- Flood in Idaho, April 1 to 5, 2017$100,000 · 1 event
- Drought in Georgia, April 1 to 30, 201726 events
- Drought in Oklahoma, April 1 to 11, 201722 events
- Drought in Oklahoma, April 1 to 25, 201721 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 690093, 690096.